What caused my husbands enlarged heart and mital valve deterioration?
My husband (52 years old) had his mitral valve repaired 2 days ago. His symptoms were atrial fibrillation, enlarged heart and regurgitation through the mitral valve. His heart almost double in size in 6 months. Heart conditions do not run in the family. The surgeon said he has never seen a heart increase in size that quicly for a healthy man of his age.
My question is, what could be the cause of this? The surgeon mentioned that he could have had a virus that attacked his heart. Also, he had 2 grand mal seizures roughly 20 years ago. Could that have been the cause of the damage?
Did your husband have valve disorder (regurgitation) secondary to an enlarged heart? That was my circumstance 5 years ago. My heart's left chamber was enlarged (dilated) due to ischemia (occluded vessels), and that condition placed a burden on the heart and the overworked heart compensated by stretching...the more the heart muscle is stretched, the more forcefully it contracts or pumps but only up to a point. After that point, the stretching and thickening do not adequately compensate, and dilated cardiomyopathy with heart failure develops. Usually a slow, gradual process.
Yes, dilated cardiomyopathy may be caused by an acute inflammation of the heart muscle (myocarditis) due to a viral infection. cardiomyopathy. The virus infects and weakens the heart muscle. As in coronary artery disease, the weakened heart stretches in an attempt to compensate, resulting in dilated cardiomyopathy and often heart failure. Occasionally, dilated cardiomyopathy results from a bacterial infection. Infection and inflammation could result in a quick enlargement of the heart.
Other causes of dilated cardiomyopathy may be gradual or quick and that includes certain chronic hormonal disorders such as long-standing, poorly controlled diabetes, morbid obesity, a persistently rapid heart rate, or thyroid disease.
Dilated cardiomyopathy also can be caused by use of certain substances, especially alcohol (when intake is heavy and malnutrition is also present), cocaine, antidepressants, and a few chemotherapy drugs. When no specific cause can be identified, the disorder is called an idiopathic dilated cardiomyopathy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.